Texas, 2017Hail and Damaging Winds in Texas, June 15, 2017
June 15, 2017 · NWS MAF · 9 events in 5 counties and zones
An upper ridge was over the southcentral part of the country with westerly winds aloft. A dryline set up across the area with very moist air across the eastern Permian Basin and Lower Trans Pecos.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper ridge was over the southcentral part of the country with westerly winds aloft. A dryline set up across the area with very moist air across the eastern Permian Basin and Lower Trans Pecos. High Instability and wind shear were in place, which meant that conditions were favorable for thunderstorms to develop. The storms that developed became severe and produced large hail and severe wind gusts across parts of the Permian Basin and Trans Pecos.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 15, 1:25 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 15, 1:25 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
225 PM CDT Thu Jun 15 2017
.DISCUSSION...
It looks like one more evening of severe weather as a dryline
sharpens (below an upper level disturbance) and moves east from
the eastern slope of the mountains into the upper Trans Pecos and
western Permian Basin this evening. East of the dryline, cape
values of 1500 to 3500 j/kg and wind shear of 30 to 40 knots
should yield the potential for another round of severe storms with
very large hail and damaging winds possible across mainly west
Texas. Much of the activity will die during the evening with loss
of strong diurnal heating and passing of the shortwave.
After this evening the big weather story will be the increasing
heat Friday and Saturday across west Texas and southeast New
Mexico. 850 millibar model temperature forecasts suggest that
Heat Advisory criteria will likely be met Friday and especially
Saturday across a significant portion of the forecast area. An
Excessive Heat Warning may even be needed across portions of the
Big Bend and Presidio Valley near the Rio Grande River Friday and
or Saturday where temperatures may exceed 115 degrees. Will let
the midnight shift make the final calls for these events with the
most up to date guidance.
An upper level trough moving across the United States and
Canadian border will drag a cold front through the forecast area
Sunday knocking temperatures back from excessive levels.
Temperatures are forecast to still be well above normal, however.
There could be isolated thunderstorms with this front but
confidence was not high enough at this time to mention.
Upper level ridge is forecast to remain nearly stationary across
the desert southwest next week with above normal temperatures.
Isolated diurnal thunderstorms can not be ruled out in upslope
flow in the mountains in very intense heating. There cold also be
periods of isolated convection in portions of the plains but
confidence in timing and locations were not high enough to
mention at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 74 105 74 107 / 20 10 0 10
Carlsbad 66 107 66 109 / 10 0 0 0
Dryden 74 108 73 108 / 20 20 0 10
Fort Stockton 74 108 72 107 / 30 10 0 10
Guadalupe Pass 71 100 70 102 / 10 0 0 0
Hobbs 66 101 66 105 / 10 10 0 0
Marfa 64 100 61 100 / 20 10 0 0
Midland Intl Airport 74 106 74 106 / 20 10 0 10
Odessa 73 106 73 105 / 20 10 0 10
Wink 70 110 67 110 / 20 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
10/12
Hazardous weather outlook, Jun 15, 12:37 PM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
137 PM CDT Thu Jun 15 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
137 PM CDT Thu Jun 15 2017 /1237 PM MDT Thu Jun 15 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Thunderstorms are possible again this afternoon and evening. Storms
are favored to initially develop west of Fort Stockton and then move
and expand east and northeast across the Trans Pecos and into the
Permian Basin. Severe storms are possible, which could produce
damaging winds, large hail, frequent cloud to ground lightning
strikes and brief heavy rainfall.
Fire danger will be high across Southeast New Mexico and parts of
Trans Pecos due to the unseasonably hot temperatures and dry air.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Elevated fire weather conditions are possible Friday and Saturday
afternoons across portions of the Guadalupe Mountains, Southeast New
Mexico, and the Trans Pecos. Hot temperatures and consequent low
relative humidity will be the main threats, but lower winds will
limit greater concerns.
Very hot temperatures are expected from Friday through the weekend
when temperatures will likely be about 10 to 15 degrees above
normal, exceeding 105 degrees in many locations. A Heat Advisory
will likely be issued for many locations both days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested by 400 pm CDT.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
In the hours before
Local storm report, Jun 15, 11:27 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
1227 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 5 WSW ODESSA 31.84N 102.44W
06/14/2017 E1.00 INCH Ector TX TRAINED SPOTTER
0644 PM HAIL 1 S ODESSA 31.84N 102.37W
06/14/2017 E1.50 INCH Ector TX PUBLIC
0646 PM HAIL ODESSA 31.85N 102.37W
06/14/2017 E1.50 INCH ECTOR TX PUBLIC
REPORTED ON 8TH STREET IN ODESSA
0653 PM HAIL 1 S MISSION DORADO 31.90N 102.27W
06/14/2017 M4.00 INCH Midland TX COCORAHS
HAIL LEFT DENTS IN CARS AND BROKE WINDSHEILDS. ALSO
CAUSED DAMAGE TO HOUSE SHINGLES AND WINDOWS.
0654 PM HAIL 5 ENE ODESSA 31.88N 102.29W
06/14/2017 E2.75 INCH Ector TX NWS EMPLOYEE
0657 PM HAIL 1 WNW MISSION DORADO 31.92N 102.29W
06/14/2017 E4.25 INCH Ector TX EMERGENCY MNGR
AT THE INTERSECTION OF FAUDREE RD AND HWY 191.
0658 PM HAIL 2 N ODESSA 31.88N 102.37W
06/14/2017 E2.00 INCH Ector TX TRAINED SPOTTER
0658 PM TSTM WND GST 5 NNW ODESSA 31.92N 102.39W
06/14/2017 M64.00 MPH Ector TX ASOS
0702 PM HAIL 1 SE MISSION DORADO 31.91N 102.26W
06/14/2017 E2.75 INCH Midland TX EMERGENCY MNGR
AT INTERSECTION OF COUNTY RD 122 AND 1308
0702 PM HAIL 5 W MIDLAND 32.01N 102.16W
06/14/2017 E1.00 INCH Midland TX EMERGENCY MNGR
AT INTERSECTION OF WADLEY AND LOOP 250
0707 PM HAIL 3 NW MIDLAND INTERNATIO 31.98N 102.23W
06/14/2017 E2.75 INCH Midland TX EMERGENCY MNGR
PING PONG TO BASEBALL SIZE HAIL REPORTED AT INTERSECTION
OF COUNTY RD 1275 AND HWY 191
0708 PM HAIL MIDLAND INTERNATIONAL A 31.94N 102.19W
06/14/2017 E1.50 INCH MIDLAND TX NWS EMPLOYEE
HALF DOLLAR TO PING PONG BALL SIZE HAIL AT WFO MIDLAND.
0712 PM HAIL 1 S KNAPP 32.62N 101.13W
06/14/2017 E1.75 INCH Scurry TX PUBLIC
0720 PM HAIL 3 SW MIDLAND 31.97N 102.12W
06/14/2017 M1.50 INCH Midland TX COCORAHS
0724 PM HAIL 3 WNW MIDLAND 32.02N 102.13W
06/14/2017 E1.00 INCH Midland TX PUBLIC
NEAR INTERSECTION OF MIDLAND AND WADLEY
0730 PM TSTM WND DMG 1 W CUTHBERT 32.48N 101.05W
06/14/2017 Mitchell TX PUBLIC
BARN BLOWN DOWN FROM THUNDERSTORM WINDS.
0735 PM HAIL 6 SW IRA 32.52N 101.07W
06/14/2017 E2.50 INCH Mitchell TX PUBLIC
0738 PM TSTM WND GST 3 NNW MIDLAND 32.04N 102.10W
06/14/2017 M58.00 MPH Midland TX AWOS
MIDLAND AIRPARK REPORTED A GUST OF 50 KTS.
0741 PM TSTM WND GST 2 WNW TARZAN 32.32N 102.01W
06/14/2017 M69.00 MPH Martin TX MESONET
0800 PM TSTM WND GST 5 N WESTBROOK 32.43N 101.01W
06/14/2017 E70.00 MPH Mitchell TX TRAINED SPOTTER
SPOTTER REPORTED IN NORTHERN MITCHELL COUNTY.
0804 PM HAIL KNOTT 32.40N 101.64W
06/14/2017 E1.75 INCH HOWARD TX PUBLIC
0820 PM HAIL 4 W LUTHER 32.45N 101.53W
06/14/2017 E1.75 INCH Howard TX PUBLIC
AT INTERSECTION OF ROUTE 1584 AND 846.
&&
AKLLocal storm report, Jun 15, 11:57 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
1257 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM DOWNBURST 7 W ODESSA 31.85N 102.49W
06/14/2017 Ector TX NWS STORM SURVEY
SIXTEEN POWER POLES SNAPPED BY ESTIMATED 100 MPH
DOWNBURST WINDS.
0638 PM HAIL 5 WSW ODESSA 31.84N 102.44W
06/14/2017 E1.00 INCH Ector TX TRAINED SPOTTER
0644 PM HAIL 1 S ODESSA 31.84N 102.37W
06/14/2017 E1.50 INCH Ector TX PUBLIC
0646 PM HAIL ODESSA 31.85N 102.37W
06/14/2017 E1.50 INCH ECTOR TX PUBLIC
REPORTED ON 8TH STREET IN ODESSA
0653 PM HAIL 1 S MISSION DORADO 31.90N 102.27W
06/14/2017 M4.00 INCH Midland TX COCORAHS
HAIL LEFT DENTS IN CARS AND BROKE WINDSHEILDS. ALSO
CAUSED DAMAGE TO HOUSE SHINGLES AND WINDOWS.
0654 PM HAIL 5 ENE ODESSA 31.88N 102.29W
06/14/2017 E2.75 INCH Ector TX NWS EMPLOYEE
0657 PM HAIL 1 WNW MISSION DORADO 31.92N 102.29W
06/14/2017 E4.25 INCH Ector TX EMERGENCY MNGR
AT THE INTERSECTION OF FAUDREE RD AND HWY 191.
0658 PM TSTM WND GST 5 NNW ODESSA 31.92N 102.39W
06/14/2017 M64.00 MPH Ector TX ASOS
0658 PM HAIL 2 N ODESSA 31.88N 102.37W
06/14/2017 E2.00 INCH Ector TX TRAINED SPOTTER
0702 PM HAIL 1 SE MISSION DORADO 31.91N 102.26W
06/14/2017 E2.75 INCH Midland TX EMERGENCY MNGR
AT INTERSECTION OF COUNTY RD 122 AND 1308
0702 PM HAIL 5 W MIDLAND 32.01N 102.16W
06/14/2017 E1.00 INCH Midland TX EMERGENCY MNGR
AT INTERSECTION OF WADLEY AND LOOP 250
0707 PM HAIL 3 NW MIDLAND INTERNATIO 31.98N 102.23W
06/14/2017 E2.75 INCH Midland TX EMERGENCY MNGR
PING PONG TO BASEBALL SIZE HAIL REPORTED AT INTERSECTION
OF COUNTY RD 1275 AND HWY 191
0708 PM HAIL MIDLAND INTERNATIONAL A 31.94N 102.19W
06/14/2017 E1.50 INCH MIDLAND TX NWS EMPLOYEE
HALF DOLLAR TO PING PONG BALL SIZE HAIL AT WFO MIDLAND.
0712 PM HAIL 1 S KNAPP 32.62N 101.13W
06/14/2017 E1.75 INCH Scurry TX PUBLIC
0720 PM HAIL 3 SW MIDLAND 31.97N 102.12W
06/14/2017 M1.50 INCH Midland TX COCORAHS
0724 PM HAIL 3 WNW MIDLAND 32.02N 102.13W
06/14/2017 E1.00 INCH Midland TX PUBLIC
NEAR INTERSECTION OF MIDLAND AND WADLEY
0730 PM TSTM WND DMG 1 W CUTHBERT 32.48N 101.05W
06/14/2017 Mitchell TX PUBLIC
BARN BLOWN DOWN FROM THUNDERSTORM WINDS.
0735 PM HAIL 6 SW IRA 32.52N 101.07W
06/14/2017 E2.50 INCH Mitchell TX PUBLIC
0738 PM TSTM WND GST 3 NNW MIDLAND 32.04N 102.10W
06/14/2017 M58.00 MPH Midland TX AWOS
MIDLAND AIRPARK REPORTED A GUST OF 50 KTS.
0741 PM TSTM WND GST 2 WNW TARZAN 32.32N 102.01W
06/14/2017 M69.00 MPH Martin TX MESONET
0800 PM TSTM WND GST 5 N WESTBROOK 32.43N 101.01W
06/14/2017 E70.00 MPH Mitchell TX TRAINED SPOTTER
SPOTTER REPORTED IN NORTHERN MITCHELL COUNTY.
0804 PM HAIL KNOTT 32.40N 101.64W
06/14/2017 E1.75 INCH HOWARD TX PUBLIC
0820 PM HAIL 4 W LUTHER 32.45N 101.53W
06/14/2017 E1.75 INCH Howard TX PUBLIC
AT INTERSECTION OF ROUTE 1584 AND 846.
&&
AKLThunderstorm Wind, Reeves
- When
- June 15, 3:55 PM CST
- Where
- Reeves County, 2 mi SSW of Pecos
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 31.393, -103.493
A thunderstorm moved through Pecos and produced a 64 mph wind gust at the Pecos Airport AWOS.
Hail, Borden
- When
- June 15, 6:11 PM CST to 6:16 PM CST
- Where
- Borden County, 12.67 mi WSW of Gail
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.680, -101.620
Thunderstorm Wind, Scurry
- When
- June 15, 6:30 PM CST
- Where
- Scurry County, 3 mi E of Snyder
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.720, -100.848
A thunderstorm moved through Snyder and produced a 64 mph wind gust at the West Texas Mesonet.
Hail, Howard
- When
- June 15, 6:32 PM CST to 6:37 PM CST
- Where
- Howard County, 1 mi SW of Luther
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.440, -101.482
Hail, Howard
- When
- June 15, 6:45 PM CST to 6:50 PM CST
- Where
- Howard County, 10 mi NE of Big Spring
- Measured
- 1.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.352, -101.349
Hail, Howard
- When
- June 15, 7:05 PM CST to 7:25 PM CST
- Where
- Howard County, Sand Spgs
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 32.280, -101.330
Hail, Howard
- When
- June 15, 7:15 PM CST to 7:20 PM CST
- Where
- Howard County, 1 mi S of Coahoma
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.285, -101.300
Hail, Borden
- When
- June 15, 7:40 PM CST to 7:45 PM CST
- Where
- Borden County, 13.46 mi WSW of Lake J B Thomas
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.540, -101.420
Hail, Glasscock
- When
- June 15, 8:10 PM CST to 8:15 PM CST
- Where
- Glasscock County, 1 mi NW of Garden City
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.880, -101.512
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, June 15 to 18, 20174 deaths · 1 injured · 3 events
- Hail and Damaging Winds in Iowa, June 15, 2017$355,000 · 2.75 in hail · 78 events
- Tornado and Hail in Missouri, June 15 to 17, 20173 injured · $61,000 · EF0 · 82 events
- Flash Flood and Hail in Texas, June 15, 2017$2.0 million · 2 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 15, 20174 injured · 2.75 in hail · 85 events
- Damaging Winds in Georgia, June 15, 2017$229,000 · 60 kt wind · 28 events
- Flash Flooding and Flood in Virginia, June 15 to 16, 2017$252,000 · 8 events
- Flash Flooding and Damaging Winds in New York, June 15, 2017$163,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kansas, June 15, 20171 injured · 4 in hail · 59 events
- Damaging Winds in Alabama, June 15, 20171 injured · $23,000 · 52 kt wind · 39 events
- Hail and Damaging Winds in Oklahoma, June 15, 2017$74,000 · 2 in hail · 21 events
- Hail in Nebraska, June 15, 2017$165,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703291, 703294, 703306, 703312, 703314, 703315, 703316, 703317, 703320.